Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Melbourne, FL

June 5, 2009Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 5, 2009, 2:26 PM EDT for Martin County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2009, 2:26 PM EDT (18:26 UTC)
Expired
Jun 5, 2009, 3:30 PM EDT
In force
64 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:30 PM EDTTSTM WND GST 55Port Mayaca, FLBOATER ON LAKE OKEECHOBEE NEAR PORT MAYACA LOCK REPORTED WIND GUST TO 55 MPH AND DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 051826
SVRMLB
FLC085-051930-
/O.NEW.KMLB.SV.W.0039.090605T1826Z-090605T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
226 PM EDT FRI JUN 5 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARTIN COUNTY IN FLORIDA

* UNTIL 330 PM EDT.

* AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 8   
  MILES WEST OF PORT MAYACA OVER LAKE OKEECHOBEE...AND MOVING EAST   
  AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED       
  TO US 441...PORT MAYACA AND INDIANTOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP 
AWAY FROM WINDOWS. 

MARINE INTEREST IN AND NEAR PORT MAYACA SHOULD SEEK SAFE HARBOR 
IMMEDIATELY. 

&&

LAT...LON 2696 8062 2698 8062 2707 8066 2711 8067
      2712 8069 2717 8068 2721 8057 2720 8045
      2696 8035 2695 8061
TIME...MOT...LOC 1824Z 260DEG 14KT 2694 8073

$$


MOSES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:02 PM EDT, 24 minutes earlier.

Area forecast discussion, Jun 5, 2:02 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
202 PM EDT FRI JUN 5 2009

.DISCUSSION...
CURRENT/TONIGHT...SHOWERS AND STORMS ONGOING ACROSS AREA AT MID
AFTERNOON WILL CONTINUE TO MOVE EAST ACROSS THE REGION INTO THE
EVENING. EXTENSIVE AREA OF STORMS STRETCHING WWD OVER THE GULF
WILL LEAD TO HIGHER THAN NORMAL RAIN CHANCES INTO THE
EVENING...ESPECIALLY ACROSS THE CENTRAL AND SOUTH PORTIONS OF THE
AREA.

FASTER STORM MOVEMENT THAN THURSDAY HAS DIMINISHED FLOODING THREAT...
HOWEVER MID LEVEL DRYING AND COOLER TEMPS ALOFT WILL ALLOW FOR
STRONG TO POSSIBLY SEVERE STORMS THE REST OF THE AFTERNOON. A
DIFFUSE EAST COAST SEA BREEZE BOUNDARY PRESENT FROM THE SPACE
COAST SOUTHWARD HAS POTENTIAL TO ENHANCE STRENGTH OF STORMS OVER
THE NEXT FEW OF HOURS ACROSS THE CENTRAL AND SOUTH.

SAT-A WEAK QUASI-STATIONARY BOUNDARY WILL BE LOCATED OVER THE
SOUTHEAST U.S. AND GULF COAST STATES. AN UPPER TROUGH ALIGNED
ALONG THE MID ATLANTIC STATES THROUGH THE EASTERN GOMEX IS PROGGED
BY THE GFS TO CUT-OFF DURING THE DAY. THIS WILL KEEP SLIGHTLY
COOLER TEMPERATURES ALOFT ( -10C AT 500 MB) AND ENHANCE
DESTABILIZATION OF THE ATMOSPHERE. WITH AMPLE MOISTURE AND DEEP
SOUTHWEST FLOW IN PLACE WE WILL SEE ABOVE NORMAL PRECIPITATION
CHANCES IN LATE MORNING AND AFTERNOON STORMS.

SAT NIGHT-SUN NIGHT...SURFACE HIGH PRESSURE BEGINS TO RE-
ESTABLISH ITSELF OVER CENTRAL FLORIDA SUNDAY AS MID LEVEL RIDGING
MOVES OVERTOP THE PENINSULA...WINDS WILL REMAIN LIGHT AND FROM
SOUTH TO SOUTHWEST AS THE SURFACE RIDGE AXIS OVER SOUTH FLORIDA
STARTS LIFTING UP THE PENINSULA. DEEP LAYER MOISTURE LEVELS REMAIN
HIGH AND WITH COOLER TEMPERATURES ALOFT AT 500MB (-9 TO -10C)
HELPING TO FURTHER DESTABILIZE THE ATMOSPHERE STRONG STORMS WITH
SMALL HAIL AND WIND GUSTS OVER 40 MPH ARE STILL POSSIBLE. STORMS
SHOULD TRACK TO THE NORTHEAST AS THE STEERING FLOW REMAINS
SOUTHWEST TO NORTHEAST NOT ALLOWING MUCH OF AN INLAND PENETRATION
OF THE SEA BREEZES ESPECIALLY FROM CAPE CANAVERAL NORTH. OVERNIGHT
TEMPERATURES IN THE UPPER 60S AND LOWER 70S EXCEPT IN THE MID AND
UPPER 80S BEACHSIDE COCOA BEACH SOUTH. AFTERNOON HIGHS UPPER 80S
TO AROUND 90 INTERIOR TO THE MID 80S ALONG THE COAST WHERE THE
DEVELOPING SOUTHEAST TO EAST FLOW OVER ATLANTIC WATER TEMPERATURES
IN THE MID AND UPPER 70S ARE STILL COOL ENOUGH TO SLOW DOWN
DAYTIME HEATING DURING THE AFTERNOON ALONG THE COAST.

PREVIOUS EXTENDED DISCUSSION...
MON-THU...WEAK LOW-LEVEL RIDGING WILL GRADUALLY LIFT NORTH ON MON
INTO THE CENTRAL PENINSULA AND FINALLY MOVE INTO THE NORTH PENINSULA
BY LATE IN THE PERIOD. THE LOW-LEVEL FLOW WILL REMAIN WEAK DURING
THIS PERIOD AND WILL SEE A DAILY SEA BREEZE FORM ALONG THE EAST
COAST EACH MORNING MOVING INLAND EACH AFTERNOON. EXPECT LATE
DAY/EVENING COLLISIONS WITH THE WEST COAST BOUNDARY COUNTERPART WITH
THE RESULT BEING SHOWER AND THUNDERSTORM DEVELOPMENT. THE STEERING
FLOW WILL BE WEAK AND CHAOTIC AT BEST SO A FEW STORMS WILL LIKELY BE
PROFICIENT PRECIPITATION PRODUCERS. SLIGHTLY WARMER TEMPERATURES
ALOFT WILL KEEP COVERAGE IN CHECK AND WILL KEEP 30%-40% POPS IN THE
FORECAST EACH DAY. HIGHS & LOWS WILL CONTINUE TO BE IN THE VICINITY
OF SEASONAL NORMS.
&&

.AVIATION...
SCT MVFR WITH ISOLD IFR IN SHRA/TSRA THROUGH 02Z WITH IMPROVING
CIGS AND REDUCING RAINFALL COVERAGE AFT 03Z. MAINLY VFR OVERNIGHT
WITH EXCEPTION OF LOCALIZED MIFG/BR OVER INLAND SITES FROM 08Z-
11Z.

&&

.MARINE...
LOW-LEVEL RIDGING OVER THE SOUTHERN PENINSULA SLOWLY LIFTS
NORTHWARD INTO THE CENTRAL PENINSULA BY MONDAY. SOUTH TO SOUTHWEST
FLOW BECOMES LIGHT SUNDAY AS SURFACE RIDGE AXIS MOVES OVERTOP
CENTRAL FLORIDA COASTAL WATERS WITH A SEA BREEZE COMPONENT OVER
THE NEARSHORE WATERS SUNDAY THROUGH WEDNESDAY. SEAS GENERALLY 3
FEET OR LESS EXCEPT IN THE VICINITY OF AFTERNOON LIGHTNING STORMS
MOVING OFF THE MAINLAND SAT AND SUN AFTERNOON.

BOATERS ON BOTH THE ATLANTIC WATERS AND LAKES-RIVERS ON THE MAINLAND
SHOULD KEEP AN EYE TO THE WESTERN SKY FOR APPROACHING WEATHER THIS
EVENING THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  86  71  87 /  30  50  30  40
MCO  71  88  70  89 /  30  60  30  50
MLB  70  87  69  87 /  40  60  30  50
VRB  71  87  70  87 /  40  60  40  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM...PENDERGRAST
LONG TERM....WIMMER
Hazardous weather outlook, Jun 5, 9:57 AM EDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
957 AM EDT FRI JUN 5 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
957 AM EDT FRI JUN 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AN UPPER LEVEL TROUGH OVER THE EASTERN GULF OF MEXICO COMBINING
WITH GOOD MOISTURE AND SOUTHWEST FLOW WILL LEAD TO NUMEROUS
SHOWERS AND LIGHTNING STORMS FROM LATE THIS MORNING INTO THIS
EVENING. STRONGER STORMS WILL BE ABLE TO PRODUCE GUSTY WINDS IN
EXCESS OF 50 MPH...HAIL TO COIN SIZE...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY RAINFALL...WHICH WOULD CAUSE PONDING OF
WATER IN LOW AREAS...AS WELL AS LOCALIZED POOR DRAINAGE FLOODING.

STORMS TODAY WILL MOVE NORTHEAST AT AROUND 15 TO 20 MPH. PERSONS
IN EAST CENTRAL FLORIDA SHOULD BE ON THE LOOKOUT FOR DEVELOPING
HAZARDOUS WEATHER...AND HEAD INDOORS IF SKIES LOOK THREATENING.

...FLOOD IMPACT...
STRONGER STORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO INCHES OF
RAIN WITHIN AN HOUR. MOTORISTS SHOULD USE CAUTION AND SLOW DOWN
DUE TO AREAS OF PONDING WATER AND HAZARDOUS ROAD CONDITIONS.
DURING STRONG STORMS.

...MARINE THUNDERSTORM GUST IMPACT...
LIGHTNING STORMS WILL QUICKLY MOVE OFFSHORE OVER THE INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS WITH THE A HIGH POTENTIAL OF
PRODUCING STRONG GUSTY WINDS...LOCALLY ROUGH SEAS...HAIL AND
FREQUENT CLOUD TO WATER LIGHTNING. ISOLATED WATERSPOUTS WILL ALSO
BE POSSIBLE. BOATERS OVER THE INLAND LAKES SHOULD ALSO BE ON THE
LOOKOUT FOR LIGHTNING STORMS APPROACHING FROM THE WEST AND
SOUTHWEST...AND HEAD TO SAFE ASHORE IN ADVANCE OF DEVELOPING
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
DEEP MOISTURE OVER THE AREA WILL LEAD TO CONTINUED HIGH COVERAGE
OF AFTERNOON AND EVENING LIGHTNING STORMS THROUGH THE WEEKEND.
WESTERLY STEERING FLOW WILL CONTINUE THE RISK OF STRONG LIGHTNING
STORMS MOVING OFFSHORE INTO THE ATLANTIC. COVERAGE OF SHOWERS AND
STORMS WILL RETURN TO CLOSER TO NORMAL EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI/PENDERGRAST

In the hours before

Special weather statement, Jun 5, 11:34 AM EDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1134 AM EDT FRI JUN 5 2009

FLZ044-051615-
NORTHERN LAKE COUNTY-
1134 AM EDT FRI JUN 5 2009

...STRONG THUNDERSTORMS AFFECTING NORTHWEST LAKE COUNTY...

AT 1133 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM NEARING THE VILLAGES...MOVING NORTHEAST AT 20 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO MARBLE SIZE...WILL ALSO BE
POSSIBLE.

JP
Special weather statement, Jun 5, 12:15 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1215 PM EDT FRI JUN 5 2009

FLZ041-044-051715-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
1215 PM EDT FRI JUN 5 2009

...STRONG THUNDERSTORMS AFFECTING NORTHERN LAKE COUNTY...
NORTHWESTERN VOLUSIA COUNTY...

AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG STORMS 13 MILES SOUTHWEST OF LAKE GEORGE...MOVING EAST AT 15
MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS FROM LAKE GEORGE TO ASTOR AND SEVILLE.

JP

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:37 PM EDTSpecial Marine WarningMLB113 min
Jun 5, 2:02 PM EDTSevere Thunderstorm WarningMLBVolusia46 min
Jun 5, 2:31 PM EDTSpecial Marine WarningMLB59 min
Jun 5, 2:57 PM EDTSevere Thunderstorm WarningMLBOrange, Osceola43 min
Jun 5, 3:10 PM EDTSevere Thunderstorm WarningMLBMartin50 min
Jun 5, 3:17 PM EDTSpecial Marine WarningMLB103 min
Jun 5, 3:57 PM EDTSpecial Marine WarningMLB2 hr
Jun 5, 5:38 PM EDTSpecial Marine WarningMLB82 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.